Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 61, NWS Fort Worth, TX

April 23, 2003Eastland County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 23, 2003, 6:18 PM CDT for Eastland County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2003, 6:18 PM CDT (23:18 UTC)
Expired
Apr 23, 2003, 7:15 PM CDT
In force
57 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Eastland County, TX

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 6:00 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 4:05 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 23, 4:05 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR TOR WATCH COORD.
NATIONAL WEATHER SERVICE FORT WORTH TX
405 PM CDT WED APR 23 2003

BUSY DAY HERE AT NWS-FTW SO WILL BE BRIEF.  FIRST PERIOD FORECAST OF
BIGGEST CONCERN RIGHT NOW.  MODIFIED PACIFIC COLD FRONT/PSEUDO DRY
LINE ADVANCING RAPIDLY EAST TOWARD WESTERN ZONES WITH DEEP/SEVERE
CONVECTION FORMING ALONG THE BOUNDARY CALLED A PSEUDO DRYLINE
BECAUSE IT DOES NOT APPEAR TO BE A TRUE DRYLINE BY DEFINITION...
LOW-LEVEL COLD ADVECTION AND PRESSURE RISES IMMEDIATELY W OF
BOUNDARY SUGGEST THAT THIS MAY BE A MODIFIED PACIFIC FRONT WITH
SOME DRYLINE CHARACTERISTICS.  THIS FEATURE HAS BEEN MOVING AT A
FAIRLY CONSTANT RATE AND SHOULD CONTINUE AS SIGNIFICANT UPPER-LEVEL
FORCING MOVES INTO THE SOUTHERN PLAINS TONIGHT.  AT CURRENT
SPEED...BOUNDARY SHOULD CLEAR CENTRAL ZONES BY MIDNIGHT.
THUS...PRECIPITATION AND THUNDERSTORM THREAT SHOULD END RAPIDLY FROM
W TO E OVERNIGHT.  WITH SIGNIFICANTLY DRYER AIR/SUBSIDENCE FOLLOWING
IN THE WAKE OF FRONT...EXPECT SUNNY AND VERY WARM WEATHER TO RETURN
FOR THURSDAY.  WE HAVE BUMPED HIGHS FOR THURSDAY A BIT TO ACCOUNT
FOR THE DOWNSLOPE COMPONENT THAT WILL EXIST INHERENTLY IN THE W WIND
EXPECTED...AND ALSO FOR THE DRY SURFACE AIR THAT WILL BE ABLE TO
WARM EFFICIENTLY WITH ABUNDANT SUNSHINE.

PRIOR DRYLINE PASSAGE THIS EVENING...SURFACE PRESSURE FALLS AND AN
INCREASING PRESSURE GRADIENT SHOULD ALLOW SURFACE WINDS TO
ACCELERATE A BIT.  IT APPEARS...HOWEVER...THAT WINDS WILL STAY BELOW
ADVISORY CRITERIA.

WEAK FRONT EXPECTED FRIDAY WITH A BIT COOLER WEATHER ON TAP.  NO
PRECIPITATION OR SIGNIFICANT CLOUD COVER EXPECTED WITH THIS FEATURE.

LOW-LEVEL THICKNESS PROGS CONTINUE TO POINT TOWARD A RAPID WARMING
TREND OVER THE WEEKEND WITH VERY WARM WEATHER...POSSIBLY NEAR 90
SOUTHWESTERN HALF...BY SUNDAY.  AS UPPER-LEVEL RIDGE AXIS SLIDES E
OF AREA EARLY NEXT WEEK AND SURFACE WINDS VEER MORE SOUTHEASTERLY...
TEMPERATURES SHOULD COOL JUST A BIT WITH SOME INCREASE IN CLOUD
COVER.  DO NOT SEE MUCH IN THE WAY OF FORCING TO JUSTIFY POPS
THROUGH THURSDAY...SO ALL POPS PREVIOUSLY IN PLACE HAVE BEEN REMOVED.

ROBBINS

DFW   60  83  56  76 /  70   0   0   0
ACT   59  85  56  77 /  70   0   0   0
PRX   56  79  55  72 /  70   0   0   0
DTO   58  83  56  73 /  70   0   0   0
TKI   58  83  56  73 /  70   0   0   0
DAL   60  83  56  75 /  70   0   0   0
TRL   59  83  56  74 /  70   0   0   0
CRS   59  84  56  76 /  70   0   0   0
TPL   59  86  56  78 /  70   0   0   0

.FWD...
TX...TORNADO WATCH UNTIL 600 PM CDT WEDNESDAY FOR ZONES TXC093...
TXC133...TXC237...TXC333...TXC363...TXC429...TXC503.

TORNADO WATCH UNTIL 1000 PM CDT WEDNESDAY FOR ZONES TXC027...
TXC035...TXC085...TXC097...TXC099...TXC113...TXC121...TXC139...
TXC143...TXC145...TXC147...TXC181...TXC193...TXC217...TXC221...
TXC231...TXC251...TXC257...TXC281...TXC293...TXC309...TXC337...
TXC349...TXC367...TXC397...TXC425...TXC439...TXC497.
Hazardous weather outlook, Apr 23, 6:17 PM CDT, 1 minute before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-240100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
617 PM CDT WED APR 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING
...ALONG AND WEST OF A GAINESVILLE...FORT WORTH...WACO... LAMPASAS
LINE. THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS THE REMAINDER
OF NORTH TEXAS.

AT 600 PM...A DRY LINE MARKED THE WESTERN EXTENT OF THUNDERSTORMS
...FROM NEAR VERNON TO SAN ANGELO. FURTHER EAST...A WARM FRONT
EXTENDED FROM NEAR WICHITA FALLS...TO FORT WORTH AND TERRELL.
CURRENT VALUES OF INSTABILITY AND VERTICAL WIND SHEAR INDICATE THE
GREATEST THREAT OF SEVERE STORMS THROUGH ABOUT 800 PM TO BE SOUTH
AND WEST OF THE WARM FRONT...GENERALLY WEST OF INTERSTATE 35...AND
SOUTH OF INTERSTATE 20.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NEXT TUESDAY. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED ACROSS MUCH OF THE AREA THIS EVENING
...ESPECIALLY FROM THE DALLAS FORT WORTH AREA SOUTHWESTWARD. SPOTTER
ACTIVATION MAY BE NEEDED EAST OF INTERSTATE 35 AFTER 800 PM.

In the hours before

Local storm report, Apr 23, 4:37 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
437 PM CDT WED APR 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0434 PM    1 S BRECKENRIDGE          TX   1.75 INCH HAIL
04/23/03   STEPHENS                       REPORTED BY BRECKENRIDGE
                                          LAW ENFORCEMENT

BB
Local storm report, Apr 23, 4:40 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
440 PM CDT WED APR 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0426 PM    8 S BRECKENRIDGE          TX   0.88 INCH HAIL
04/23/03   STEPHENS                       REPORTED BY BRECKENRIDGE
                                          PD AT 183 AND 576

SS
Local storm report, Apr 23, 5:56 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0556 PM CDT WED APR 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    BEATTIE                   TX   2.75 INCH HAIL
04/23/03   COMANCHE                       REPORTED BY LAW ENFORCEMENT

GW

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 3:39 PM CDTSevere Thunderstorm WarningFWDYoung51 min
Apr 23, 4:02 PM CDTSevere Thunderstorm WarningFWDStephens58 min
Apr 23, 4:54 PM CDTSevere Thunderstorm WarningFWDComanche, Eastland51 min
Apr 23, 5:00 PM CDTSevere Thunderstorm WarningFWDPalo Pinto, Stephens60 min
Apr 23, 5:44 PM CDTSevere Thunderstorm WarningFWDComanche61 min
Apr 23, 5:45 PM CDTSevere Thunderstorm WarningFWDComanche60 min
Apr 23, 6:13 PM CDTSevere Thunderstorm WarningFWDErath62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.